Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 196, NWS Aberdeen, SD

July 5, 20225 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2022, 12:12 PM CDT for 5 counties in South Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2022, 12:12 PM CDT (17:12 UTC)
Expired
Jul 5, 2022, 1:15 PM CDT
In force
63 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Damage threat
Destructive
Hail
2.0 in
Wind
80.0 mph

Counties Faulk County, SD, Hand County, SD, Hyde County, SD, Potter County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 9:37 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:58 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 5, 9:58 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
958 AM CDT Tue Jul 5 2022

.UPDATE...
Issued at 947 AM CDT Tue Jul 5 2022

A line of strong to severe thunderstorms,associated with an MCS,
from Corson through Dewey counties are continuing to push east
this morning. These have a history of producing strong wind gusts,
hail, and brief heavy downpours. These storms are pushing east
and will move into north and central SD through the morning and
afternoon. The main question is if these storms will be able to
hold their severe potental  as they move further east. We have a
very moist low levels, steep lapse rates, and lots of instability
to work with but there is still a cap across parts of eastern SD.
That should be breaking later on this afternoon as more showers
and thunderstorms are expected through the area as well as a
continuing severe weather threat.

&&

.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 251 AM CDT Tue Jul 5 2022

A mess of weak forcing mechanisms will lead to another couple days
of continued chances for showers and thunderstorms. Low pressure
sits over the WY/NE border today with a warm front draped near the
SD/NE border. North of that sfc boundary, it becomes more difficult
to pinpoint any particular area for thunderstorms to develop. There
will be a wealth of shortwave energy around, but each model is just
a bit different with timing and placement. Weak low pressure tracks
west to east through ND and south central SD late tonight. These are
all potential areas of development. Given all of the boundaries,
bulk shear will be ample today at 40 to 55kts. There is some capping
given the warm air aloft under the upper ridge, but the NAM has that
breaking this afternoon, especially in the north.

While CAPE will still be abundant on Wednesday, shear will
diminish...though 30 kts in the afternoon may still be enough to
support an isolated severe storm.

For initialization, three CAMS still roll through some thunderstorms
across the north this morning. The HRRR has backed off on storms
until this evening. In other words, confidence is low in timing and
placement. Warm and humid conditions will persist through Wednesday.
Will need to watch storm movement, if and when they do develop, as
any additional heavy rain could prove problematic given antecedent
conditions.

.LONG TERM...(Wednesday Evening through Monday)
Issued at 251 AM CDT Tue Jul 5 2022

For the long term period, the upper level ridge pattern continues.
However, around Friday the amplitude starts to decrease and by
Saturday, the axis has flattened quite a bit. On Sunday, the ridge
intensifies again. Sunday overnight the ridge starts to move out of
the area. The EC and GFS show a short lived trough making its way
across the region during the day Monday into Monday night.

Moisture in the mid levels continues to come and go throughout the
period. At the low levels, continuous abundant moisture continues
through Friday night, after this, moisture levels rise and fall
diurnally through the end of the period.

Temperatures look to be around normal but with moisture levels, it
will feel warmer. The next chance of showers and storms is early
Thursday morning. These storms are not expected to be severe at this
time. Chances for evening and overnight showers and storms continue
through the end of the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 629 AM CDT Tue Jul 5 2022

Terminals KABR,KATY,KPIR,KMBG

Generally, VFR conditions are expected to prevail through this
evening. However, some vsby reductions are possible in heavier
thunderstorms. Thunderstorms will move near KMBG this morning with
KABR and KPIR possibly seeing storms this afternoon. However,
confidence is low in exact timing and placement of storms later
today. Patchy fog and/or stratus is possible Wednesday morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...MMM
SHORT TERM...Wise
LONG TERM...KK
AVIATION...Wise
Hazardous weather outlook, Jul 5, 3:04 AM CDT, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
304 AM CDT Tue Jul 5 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060815-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
304 AM CDT Tue Jul 5 2022 /204 AM MDT Tue Jul 5 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms expected across the area today
and tonight. Some of the storms may be strong to severe with strong
gust winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms will continue through the rest of
the week. Some of the storms on Wednesday and Thursday could be
strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

In the hours before

Local storm report, Jul 5, 11:32 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1132 AM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND GST     9 ENE MISSION RIDGE     44.74N 100.62W
07/05/2022  E66 MPH          SULLY              SD   PUBLIC

            PERSONAL WEATHER STATION.

&&

KS
Local storm report, Jul 5, 11:35 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1135 AM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     TSTM WND GST     4 N AGAR                44.90N 100.08W
07/05/2022  M91 MPH          POTTER             SD   MESONET

            MESONET STATION 212 AGAR (SDDOT).

&&

KS
Local storm report, Jul 5, 11:42 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1142 AM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND GST     1 WSW OVERLOOK REC AREA 44.45N 100.40W
07/05/2022  E60 MPH          STANLEY            SD   NWS EMPLOYEE

            OCCURRED AT OAHE DAM.

&&

JRS
Local storm report, Jul 5, 11:47 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1147 AM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND GST     7 ENE ONIDA             44.74N 99.93W
07/05/2022  M77 MPH          SULLY              SD   TRAINED SPOTTER

            PERSONAL WEATHER STATION.

&&

KS
Local storm report, Jul 5, 12:02 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1202 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     TSTM WND GST     1 E PIERRE REGIONAL AIR 44.38N 100.28W
07/05/2022  M59 MPH          HUGHES             SD   ASOS

            ASOS STATION KPIR PIERRE MUNI AP.

&&

JRS
Local storm report, Jul 5, 12:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1205 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     TSTM WND GST     9 NNW VIVIAN            44.05N 100.33W
07/05/2022  M69 MPH          LYMAN              SD   MESONET

            MESONET STATION 13 VIVIAN (SDDOT).

&&

KS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:43 AM CDTSevere Thunderstorm Warning Considerable damage threatABRCorson62 min
Jul 5, 8:33 AM CDTSevere Thunderstorm WarningABRCorson, Dewey57 min
Jul 5, 8:46 AM CDTSevere Thunderstorm WarningABRCorson, Dewey44 min
Jul 5, 9:14 AM CDTSevere Thunderstorm Warning Considerable damage threatABRCorson, Dewey46 min
Jul 5, 9:41 AM CDTSevere Thunderstorm Warning Destructive damage threatABRCorson, Dewey, Potter, Walworth64 min
Jul 5, 10:42 AM CDTSevere Thunderstorm Warning Destructive damage threatABRDewey, Edmunds, Potter, Stanley, Sully, Walworth63 min
Jul 5, 11:12 AM CDTSevere Thunderstorm Warning Considerable damage threatABRHughes, Hyde, Stanley, Sully48 min
Jul 5, 11:26 AM CDTSevere Thunderstorm Warning Destructive damage threatABREdmunds, Faulk, Hand, Hyde, Potter, Sully and 1 more64 min
Jul 5, 11:47 AM CDTSevere Thunderstorm Warning Considerable damage threatABRBuffalo, Hand, Hughes, Hyde, Jones, Lyman and 2 more43 min
Jul 5, 11:57 AM CDTTornado WarningABRHand, Hyde, Sully33 min
Jul 5, 12:21 PM CDTSevere Thunderstorm Warning Considerable damage threatABRBuffalo, Hand, Hughes, Hyde, Jones, Lyman69 min
Jul 5, 12:34 PM CDTTornado WarningABRHand26 min
Jul 5, 1:06 PM CDTSevere Thunderstorm Warning Considerable damage threatABRFaulk, Hand, Spink54 min
Jul 5, 1:10 PM CDTSevere Thunderstorm Warning Destructive damage threatABRHand35 min
Jul 5, 1:29 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde, Lyman25 min
Jul 5, 1:57 PM CDTWind AdvisoryABRBrown, Buffalo, Dewey, Faulk, Hand, Hughes and 8 more2 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.